Neurotoxicity of halogenated hydroxyquinolines: Clinical analysis of cases reported outside Japan

G. Baumgartner, M. J. Gawel, H. E. Kaeser, C. A. Pallis, F. Clifford Rose, H. H. Schaumburg, P. K. Thomas, N. H. Wadia

Research output: Contribution to journalArticle

47 Citations (Scopus)

Abstract

An analysis is presented of 220 cases of possible neurotoxic reactions to halogenated hydroxyquinolines reported from outside Japan. In 80 cases insufficient information was available for adequate comment and in 29 a relationship to the administration of clioquinol could be excluded. Of the remainder, a relationship to clioquinol was considered probable in 42 and possible in 69 cases. In six of the probable cases the neurological disturbance consisted of an acute reversible encephalopathy usually related to the ingestion of a high dose of clioquinol over a short period. The most common manifestation, observed in 15 further cases, was isolated optic atrophy. This was most frequently found in children, many of whom had received clioquinol as treatment for acrodermatitis enteropathica. In the remaining cases, a combination of myelopathy, visual disturbance, and peripheral neuropathy was the most common manifestation. Isolated myelopathy or peripheral neuropathy, or these manifestations occurring together, were infrequent. The onset of all manifestations (except toxic encephalopathy) was usually subacute, with subsequent partial recovery. Older subjects tended to display more side effects. The full syndrome of subacute myelo-optic neuropathy was more frequent in women, but they tended to have taken greater quantities of the drug.

Original languageEnglish (US)
Pages (from-to)1073-1083
Number of pages11
JournalJournal of Neurology, Neurosurgery and Psychiatry
Volume42
Issue number12
DOIs
StatePublished - 1979

Fingerprint

Clioquinol
Hydroxyquinolines
Japan
Spinal Cord Diseases
Peripheral Nervous System Diseases
Neurotoxicity Syndromes
Optic Atrophy
Optic Nerve Diseases
Brain Diseases
Eating
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Neuropsychology and Physiological Psychology
  • Neuroscience(all)
  • Psychiatry and Mental health

Cite this

Baumgartner, G., Gawel, M. J., Kaeser, H. E., Pallis, C. A., Rose, F. C., Schaumburg, H. H., ... Wadia, N. H. (1979). Neurotoxicity of halogenated hydroxyquinolines: Clinical analysis of cases reported outside Japan. Journal of Neurology, Neurosurgery and Psychiatry, 42(12), 1073-1083. https://doi.org/10.1136/jnnp.42.12.1073

Neurotoxicity of halogenated hydroxyquinolines : Clinical analysis of cases reported outside Japan. / Baumgartner, G.; Gawel, M. J.; Kaeser, H. E.; Pallis, C. A.; Rose, F. Clifford; Schaumburg, H. H.; Thomas, P. K.; Wadia, N. H.

In: Journal of Neurology, Neurosurgery and Psychiatry, Vol. 42, No. 12, 1979, p. 1073-1083.

Research output: Contribution to journalArticle

Baumgartner, G, Gawel, MJ, Kaeser, HE, Pallis, CA, Rose, FC, Schaumburg, HH, Thomas, PK & Wadia, NH 1979, 'Neurotoxicity of halogenated hydroxyquinolines: Clinical analysis of cases reported outside Japan', Journal of Neurology, Neurosurgery and Psychiatry, vol. 42, no. 12, pp. 1073-1083. https://doi.org/10.1136/jnnp.42.12.1073
Baumgartner, G. ; Gawel, M. J. ; Kaeser, H. E. ; Pallis, C. A. ; Rose, F. Clifford ; Schaumburg, H. H. ; Thomas, P. K. ; Wadia, N. H. / Neurotoxicity of halogenated hydroxyquinolines : Clinical analysis of cases reported outside Japan. In: Journal of Neurology, Neurosurgery and Psychiatry. 1979 ; Vol. 42, No. 12. pp. 1073-1083.
@article{8759fc3f77e94ec6be8bf045df2c8840,
title = "Neurotoxicity of halogenated hydroxyquinolines: Clinical analysis of cases reported outside Japan",
abstract = "An analysis is presented of 220 cases of possible neurotoxic reactions to halogenated hydroxyquinolines reported from outside Japan. In 80 cases insufficient information was available for adequate comment and in 29 a relationship to the administration of clioquinol could be excluded. Of the remainder, a relationship to clioquinol was considered probable in 42 and possible in 69 cases. In six of the probable cases the neurological disturbance consisted of an acute reversible encephalopathy usually related to the ingestion of a high dose of clioquinol over a short period. The most common manifestation, observed in 15 further cases, was isolated optic atrophy. This was most frequently found in children, many of whom had received clioquinol as treatment for acrodermatitis enteropathica. In the remaining cases, a combination of myelopathy, visual disturbance, and peripheral neuropathy was the most common manifestation. Isolated myelopathy or peripheral neuropathy, or these manifestations occurring together, were infrequent. The onset of all manifestations (except toxic encephalopathy) was usually subacute, with subsequent partial recovery. Older subjects tended to display more side effects. The full syndrome of subacute myelo-optic neuropathy was more frequent in women, but they tended to have taken greater quantities of the drug.",
author = "G. Baumgartner and Gawel, {M. J.} and Kaeser, {H. E.} and Pallis, {C. A.} and Rose, {F. Clifford} and Schaumburg, {H. H.} and Thomas, {P. K.} and Wadia, {N. H.}",
year = "1979",
doi = "10.1136/jnnp.42.12.1073",
language = "English (US)",
volume = "42",
pages = "1073--1083",
journal = "Journal of Neurology, Neurosurgery and Psychiatry",
issn = "0022-3050",
publisher = "BMJ Publishing Group",
number = "12",

}

TY - JOUR

T1 - Neurotoxicity of halogenated hydroxyquinolines

T2 - Clinical analysis of cases reported outside Japan

AU - Baumgartner, G.

AU - Gawel, M. J.

AU - Kaeser, H. E.

AU - Pallis, C. A.

AU - Rose, F. Clifford

AU - Schaumburg, H. H.

AU - Thomas, P. K.

AU - Wadia, N. H.

PY - 1979

Y1 - 1979

N2 - An analysis is presented of 220 cases of possible neurotoxic reactions to halogenated hydroxyquinolines reported from outside Japan. In 80 cases insufficient information was available for adequate comment and in 29 a relationship to the administration of clioquinol could be excluded. Of the remainder, a relationship to clioquinol was considered probable in 42 and possible in 69 cases. In six of the probable cases the neurological disturbance consisted of an acute reversible encephalopathy usually related to the ingestion of a high dose of clioquinol over a short period. The most common manifestation, observed in 15 further cases, was isolated optic atrophy. This was most frequently found in children, many of whom had received clioquinol as treatment for acrodermatitis enteropathica. In the remaining cases, a combination of myelopathy, visual disturbance, and peripheral neuropathy was the most common manifestation. Isolated myelopathy or peripheral neuropathy, or these manifestations occurring together, were infrequent. The onset of all manifestations (except toxic encephalopathy) was usually subacute, with subsequent partial recovery. Older subjects tended to display more side effects. The full syndrome of subacute myelo-optic neuropathy was more frequent in women, but they tended to have taken greater quantities of the drug.

AB - An analysis is presented of 220 cases of possible neurotoxic reactions to halogenated hydroxyquinolines reported from outside Japan. In 80 cases insufficient information was available for adequate comment and in 29 a relationship to the administration of clioquinol could be excluded. Of the remainder, a relationship to clioquinol was considered probable in 42 and possible in 69 cases. In six of the probable cases the neurological disturbance consisted of an acute reversible encephalopathy usually related to the ingestion of a high dose of clioquinol over a short period. The most common manifestation, observed in 15 further cases, was isolated optic atrophy. This was most frequently found in children, many of whom had received clioquinol as treatment for acrodermatitis enteropathica. In the remaining cases, a combination of myelopathy, visual disturbance, and peripheral neuropathy was the most common manifestation. Isolated myelopathy or peripheral neuropathy, or these manifestations occurring together, were infrequent. The onset of all manifestations (except toxic encephalopathy) was usually subacute, with subsequent partial recovery. Older subjects tended to display more side effects. The full syndrome of subacute myelo-optic neuropathy was more frequent in women, but they tended to have taken greater quantities of the drug.

UR - http://www.scopus.com/inward/record.url?scp=0018692647&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018692647&partnerID=8YFLogxK

U2 - 10.1136/jnnp.42.12.1073

DO - 10.1136/jnnp.42.12.1073

M3 - Article

C2 - 230316

AN - SCOPUS:0018692647

VL - 42

SP - 1073

EP - 1083

JO - Journal of Neurology, Neurosurgery and Psychiatry

JF - Journal of Neurology, Neurosurgery and Psychiatry

SN - 0022-3050

IS - 12

ER -